Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

July 15, 2021Howard County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 15, 2021, 5:36 PM EDT for Howard County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 5:36 PM EDT (21:36 UTC)
Expired
Jul 15, 2021, 6:00 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN

County Howard County, IN

The radar

The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

822 
WWUS83 KIND 152136
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
536 PM EDT Thu Jul 15 2021

INZ021-030-031-152200-
Howard-Clinton-Carroll-
536 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL...
NORTHEASTERN CLINTON AND HOWARD COUNTIES...

At 536 PM EDT, a strong thunderstorm was located 10 miles west of
Kokomo, moving east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kokomo, Greentown, Russiaville, Burlington and Indian Heights. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4056 8637 4056 8586 4046 8586 4040 8618
      4040 8624 4039 8624 4037 8642 4054 8648
      4057 8637
TIME...MOT...LOC 2136Z 250DEG 40KT 4049 8633 

$$

Ryan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:58 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 15, 2:58 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
258 PM EDT Thu Jul 15 2021

.Short Term...(This afternoon through Friday night)
Issued at 256 PM EDT Thu Jul 15 2021

Widely scattered convection is developing across northern Indiana
into east central Illinois, near an outflow or differential
heating boundary. Expecting scattered convection to continue
developing for the rest of the afternoon hours as the boundary
interacts with an unstable air mass. Will keep chance PoPs going
for the rest of the afternoon, with the highest PoPs over the west
central through northern zones closest to the boundary.

It appears there may be a better threat for organized convection
towards and after sunset, as a mid level area of vorticity,
currently over northeast Missouri, is progged by the short term
models, to move through the area. Will increase the PoPs this
evening, as a result.

Lapse rates and deep layer shear not particularly favorable for
severe storms at this time, but deep layer shear may become enhanced
locally later this afternoon and evening, due to the approach and
passage of the vorticity center. Based on this, stronger convection
may produce high winds, along with heavy rainfall, due to the high
precipitable waters.

Will keep PoPs high overnight, but precipitation may tend to
diminish by the early morning hours of Friday, as the mid level
feature passes off to the east.

The forecast for Friday and Friday night is a little murky at this
time, and will be dependent on how far south the effective boundary
will be pushed by tonight's activity. Some of the finer scale models
shove this boundary near or south of the Ohio River by Friday
morning, while the actual front may not make it into the southern
zones until Saturday morning. In addition, some of the models
suggest a surface wave may develop nearby Friday night, which may
serve to push the outflow boundary back north and slow the front
down as well. For now, will keep PoPs rather high for both Friday
and Friday night.

If the surface wave does come to fruition, deep layer shear and low
level helicity may be enhanced across the area, particularly Friday
night. High precipitable waters suggest heavy rainfall potential
will continue into Friday night.

&&

.Long Term...(Saturday through Thursday)
Issued at 256 PM EDT Thu Jul 15 2021

Second lobe of the upper trough will pivot southeast across central
likely on Sunday. Meanwhile, the cold front looks like it will move
southeast across central Indiana on Saturday and south of the Ohio
River by Saturday night. As the front moves southeast, precipitable
water values will come down a bit but still be near 1.5 inches,
especially over southeastern sections, closer to the front. Although
instability will drop off, especially over northwestern sections, it
looks there will still be enough instability around for
thunderstorms on Saturday.

Look for the convection to end or at least to decrease in coverage
from northwest to southeast Saturday night as the front moves to the
southeast. That said, lobe of the upper trough moving through on
Sunday may generate a wave along the front and allowing for
thunderstorms once again on Sunday, mainly during the afternoon and
mainly near and south of Interstate 70. Do not expect enough rain
will fall over a widespread enough area to add to contribute to any
further potential flood issues.

Should see mostly dry and seasonable weather next week as a ridge
builds over the west which will bring a dry northwest flow to
central Indiana. That said, anytime there is northwest flow over the
area this time of year, there has to be some concern for ridge
riding storm complexes. So, will keep an eye out for that,
especially later in the work week. Afternoon temperatures do not
look like they will stray too far from normal with highs mostly in
the 80s and lows in the 60s.

&&

.Aviation...(151800Z TAF Issuance)
Issued at 1230 PM EDT Thu Jul 15 2021

IMPACTS:
- Scattered thunderstorms after about 151900Z, mainly in the KLAF
vicinity.
- Organized convection possible in the vicinity of all the terminals
after about 160100Z.
- Frequent surface wind gusts around 20 kts from 220-240 degrees
this afternoon.

DISCUSSION: Short term models suggest scattered convection may
develop by early to mid afternoon over northern Indiana, near a
outflow or differential heating boundary. This activity may sink into
the KLAF vicinity later this afternoon.

It appears there may a more organized convective threat over the
terminals this evening, as a mid level area of vorticity currently
over northern Missouri, begins moving into the area. Brief IFR
visibility restrictions and gusty shifting winds possible in/near
any convection. CB bases 030-040.

Otherwise, frequent surface gusts around 20 kts from 220-240 degrees
expected throughout the afternoon hours, given the mixed boundary
layer due to heating. These gusts expected to end with sunset, as
the boundary layer stabilizes.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...JAS
Long Term...Koch
Aviation...JAS
Hazardous weather outlook, Jul 15, 3:27 PM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
327 PM EDT Thu Jul 15 2021

INZ021-028>031-035>049-051>057-060>065-067>072-161000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
327 PM EDT Thu Jul 15 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon through tonight. Strong or
severe storms may be possible from late this afternoon through
tonight. Locally heavy rain and lightning will also be possible with
any storm through the period. Flooding could develop in areas that
see repeated storms and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected again from Friday through Sunday. A few
strong or severe storms may be possible late in the day Friday and
Friday night. Periodic heavy rain and lightning will also be
possible with any storms Friday. Flooding could develop in areas that
see repeated storms and heavy rain Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 15, 3:58 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
358 PM EDT Thu Jul 15 2021

INZ043-044-051-152030-
Parke-Vermillion-Vigo-
358 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VIGO...SOUTHWESTERN
PARKE AND SOUTHERN VERMILLION COUNTIES...

At 358 PM EDT, a strong thunderstorm was located over Vermilion, or 8
miles east of Paris, moving east at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Terre Haute, Clinton, West Terre Haute, Fairview Park, Seelyville,
Rosedale, Universal, Mecca, Fontanet, Blanford, Shepardsville, North
Terre Haute and Sandford.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3968 8753 3974 8727 3952 8723 3952 8724
      3947 8724 3947 8753
TIME...MOT...LOC 1958Z 260DEG 17KT 3958 8755

MK
Special weather statement, Jul 15, 4:59 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
459 PM EDT Thu Jul 15 2021

INZ021-029-152130-
Tippecanoe-Carroll-
459 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARROLL AND CENTRAL
TIPPECANOE COUNTIES...

At 458 PM EDT, a strong thunderstorm was located near West Lafayette,
or near Lafayette, moving east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lafayette, West Lafayette, Delphi, Shadeland, Dayton, Battle Ground
and Purdue University.

This includes Interstate 65 between mile markers 168 and 180.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4043 8660 4043 8669 4038 8669 4027 8709
      4046 8709 4060 8663
TIME...MOT...LOC 2058Z 252DEG 28KT 4040 8694

Ryan
Special weather statement, Jul 15, 5:10 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
510 PM EDT Thu Jul 15 2021

INZ021-030-152145-
Clinton-Carroll-
510 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CARROLL AND
NORTHWESTERN CLINTON COUNTIES...

At 510 PM EDT, a strong thunderstorm was located 8 miles southeast of
Delphi, or 14 miles north of Frankfort, moving east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Flora, Rossville, Mulberry and Burlington.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4055 8637 4043 8638 4043 8636 4041 8636
      4034 8670 4054 8669 4063 8638
TIME...MOT...LOC 2110Z 252DEG 28KT 4047 8660

Ryan
Special weather statement, Jul 15, 5:10 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
510 PM EDT Thu Jul 15 2021

INZ045-053-054-152145-
Owen-Morgan-Putnam-
510 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MORGAN...NORTHERN OWEN
AND SOUTHEASTERN PUTNAM COUNTIES...

At 510 PM EDT, a strong thunderstorm was located 10 miles west of
Spencer, or 24 miles southeast of Terre Haute, moving northeast at 35
mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Cloverdale, Gosport, Paragon, Patricksburg, Quincy, Little Point,
Eminence and Devore.

This includes Interstate 70 between mile markers 45 and 52.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3934 8694 3941 8694 3960 8666 3960 8662
      3938 8646 3934 8663 3936 8665 3934 8666
      3934 8668 3926 8702 3934 8704
TIME...MOT...LOC 2110Z 240DEG 32KT 3933 8695

MK
Special weather statement, Jul 15, 5:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
536 PM EDT Thu Jul 15 2021

INZ021-030-031-152200-
Howard-Clinton-Carroll-
536 PM EDT Thu Jul 15 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL...
NORTHEASTERN CLINTON AND HOWARD COUNTIES...

At 536 PM EDT, a strong thunderstorm was located 10 miles west of
Kokomo, moving east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kokomo, Greentown, Russiaville, Burlington and Indian Heights.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4056 8637 4056 8586 4046 8586 4040 8618
      4040 8624 4039 8624 4037 8642 4054 8648
      4057 8637
TIME...MOT...LOC 2136Z 250DEG 40KT 4049 8633

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:58 PM EDTSpecial Weather StatementINDVigo32 min
Jul 15, 4:59 PM EDTSpecial Weather StatementINDTippecanoe31 min
Jul 15, 5:10 PM EDTSpecial Weather StatementINDCarroll35 min
Jul 15, 5:10 PM EDTSpecial Weather StatementINDOwen35 min
Jul 15, 5:25 PM EDTSevere Thunderstorm WarningINDMorgan, Owen, Putnam35 min
Jul 15, 5:40 PM EDTSevere Thunderstorm WarningINDHendricks, Marion, Morgan35 min
Jul 15, 6:18 PM EDTSevere Thunderstorm WarningINDJohnson, Marion27 min
Jul 15, 6:48 PM EDTSpecial Weather StatementINDHancock, Rush, Shelby42 min
Jul 15, 7:30 PM EDTSpecial Weather StatementINDWarren30 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.